Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 225, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2001, 11:25 PM CDT for Winnebago County, Iowa. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 12, 2001, 11:25 PM CDT (04:25 UTC)
- Expired
- Jun 13, 2001, 12:30 AM CDT
- In force
- 65 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Winnebago County, IA
The radar
The Minneapolis radar (KMPX), 160 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1421 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 130425 SVRDSM IAC189-130530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1125 PM CDT TUE JUN 12 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINNEBAGO COUNTY IN NORTH CENTRAL IOWA * UNTIL 1230 AM CDT * AT 1120 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF BUFFALO CENTER...OR ABOUT 47 MILES NORTHWEST OF MASON CITY...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BUFFALO CENTER AROUND 1130 PM NEAR LAKE MILLS AROUND 1220 AM HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED A REA. HURRICANE FORCE WINDS OF 70 TO 80 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4350 9399 4330 9398 4331 9351 4350 9350 CLEMMONS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:32 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 12, 9:32 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 932 PM CDT TUE JUN 12 2001 CAP LMTG SWD PROG OF CNVCTN AND WL CHNG ZNS TO DROP PCPN S OF HWY 30. UPDT OUT IN LESS THAN 10. NO OTR SIG CHNGS. .DSM...NONE MS JUN 01
In the hours before
Special weather statement, Jun 12, 6:30 PM CDT, 4 hours 55 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT TUE JUN 12 2001
A SLOW MOVING WARM FRONT...EXTENDING EAST FROM A LOW PRESSURE CENTER
IN EASTERN WYOMING INTO NORTHERN IOWA. THUNDERSTORMS WILL CONTINUE
TO DEVELOP ALONG THE FRONT IN EASTERN SOUTH DAKOTA AND EASTERN
NEBRASKA AND PROPAGATE EAST INTO NORTHWEST IOWA TONIGHT. AMPLE
MOISTURE AND DECENT SHEAR ALOFT COULD LEAD TO TORNADIC DEVELOPMENT
AND LARGE HAIL. IN ADDITION TO THESE THUNDERSTORMS...A DRY LINE OVER
CENTRAL NEBRASKA WILL ALSO PRODUCE THUNDERSTORMS TONIGHT. THESE
STORMS WILL EVENTUALLY MOVE EAST INTO WESTERN IOWA AND POSSIBLY INTO
CENTRAL IOWA LOCATIONS AFTER MIDNIGHT.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004-015-023-033-034-044-045-131100-
CALHOUN-CARROLL-CRAWFORD-EMMET-PALO ALTO-POCAHONTAS-SAC-
INCLUDING THE CITIES OF...CARROLL...DENISON AND ESTHERVILLE
607 PM CDT TUE JUN 12 2001
* EVENT TIMING...THROUGH 6 AM CDT.
* THREAT CATEGORIES...
TORNADO..........LOW
DAMAGING WINDS...LOW
LARGE HAIL.......MODERATE
FLASH FLOODING...LOW
* SPOTTER ACTIVATION OUTLOOK...LOW
IAZ005>007-016-017-024>028-035>039-046>050-131100-
BLACK HAWK-BOONE-BREMER-BUTLER-CERRO
GORDO-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...FORT DODGE...IOWA
FALLS...MARSHALLTOWN...MASON CITY...WATERLOO...WAVERLY AND WEBSTER
CITY
607 PM CDT TUE JUN 12 2001
* EVENT TIMING...AFTER MIDNIGHT THROUGH 6 AM CDT.
* THREAT CATEGORIES...
TORNADO..........NONE
DAMAGING WINDS...NONE
LARGE HAIL.......LOW
FLASH FLOODING...LOW
* SPOTTER ACTIVATION OUTLOOK...NONE
IAZ057>062-070>075-081>086-092>097-131100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...
NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY
607 PM CDT TUE JUN 12 2001
* EVENT TIMING...NONE
* THREAT CATEGORIES...
TORNADO..........NONE
DAMAGING WINDS...NONE
LARGE HAIL.......NONE
FLASH FLOODING...NONE
* SPOTTER ACTIVATION OUTLOOK...NONE
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
KNOLLHOFFLocal storm report, Jun 12, 10:10 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1010 PM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0956 PM 1 N ESTHERVILLE IA .75 INCH HAIL
06/12/01 EMMET REPORTED BY MEDIA.
KICD RADIO.
1004 PM ESTHERVILLE IA .88 INCH HAIL
06/12/01 EMMET REPORTED BY MEDIA.
KIRL RADIO.
1006 PM 5 NNE ESTHERVILLE IA .75 INCH HAIL
06/12/01 EMMET REPORTED BY STORM
S SPOTTER.Local storm report, Jun 12, 10:14 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1014 PM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....w
1004 PM ESTHERVILLE ARPT IA 82 MPH TSTM GUST
06/12/01 EMMET ESTHERVILLE ASOS
OBSERVATION.Local storm report, Jun 12, 10:38 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1038 PM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM ESTHERVILLE IA WIND DAMAGE
06/12/01 EMMET REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES AND POWER LINES
DOWN.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:25 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 30 min |
| Jun 12, 9:23 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 52 min |
| Jun 12, 10:13 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 47 min |
| Jun 12, 10:30 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 40 min |
| Jun 12, 11:05 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 55 min |
| Jun 12, 11:17 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 58 min |
| Jun 13, 12:09 AM CDT | Flash Flood Warning | DMX | Emmet | 3 hr |
| Jun 13, 12:10 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 65 min |
| Jun 13, 12:14 AM CDT | Severe Thunderstorm Warning | DMX | Emmet | 21 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.